Nebraska, 2022

Damaging Wind in Nebraska, July 31, 2022

July 31, 2022 · NWS LBF · 1 event in 1 county or zone

A supercell embedded in a large thunderstorm cluster produced severe wind gusts in a part of far southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A supercell embedded in a large thunderstorm cluster produced severe wind gusts in a part of far southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 4:38 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 31, 4:38 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
538 PM CDT Sun Jul 31 2022

.SYNOPSIS...
Issued at 335 PM CDT Sun Jul 31 2022

H5 analysis from earlier this morning had an elongated area of
high pressure, which extended from northern Nevada, east southeast
toward Texas, then east toward Georgia and South Carolina. Closed
low pressure was of the coast of northern California. Further
east, a tandem of shortwave troughs were noted. The first was over
southern Manitoba and a second was noted over Indiana. In
association with the elongated area of high pressure, weaker
shortwaves were noted over Oklahoma and southern Wyoming. At the
surface, a weak frontal boundary had pushed south through the
northern half of the forecast area. This feature has pretty much
stalled along a line from Lewellen to Broken Bow. With the
exception of some "agitated" cu and altocu along this frontal
boundary, skies were mainly clear across the forecast area this
afternoon. There was some smoke off to the west of North Platte
this afternoon. This was in association with the fires south of
Scottsbluff. Readings as of 3 PM CT, ranged from 88 at Broken Bow
to 98 at Ogallala.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 335 PM CDT Sun Jul 31 2022

Precipitation chances are the main forecast challenge in the near
term. For tonight into Monday morning, there are two areas of
concern for thunderstorms the first is along the frontal boundary
this evening, and the second is across north central Nebraska
later tonight. For the first area: The latest CAMS continue to
indicate isolated storm initiation INVOF the front, in the 4 to 6
PM CT time frame and feel confident enough to continue to mention
this in this forecast package. As for the severe threat, wasn't
overly impressed with the degree and coverage of severe storms
early this evening. Initial severe mode appeared to be strong
winds given the decent amount of DCAPE present this evening. Upon
further investigation, feel there is some threat of large hail
there as well. Mid level-H700 computed capes are 1500 J/KG around
00z this evening INVOF the front. This coupled with deep layer
shear of 25-30 KTS should be ample to support some large hail.
With this in mind, will add the hail threat to the latest HWO to
go out this afternoon. The threat for storms in SW Nebraska should
end by early evening. Later tonight, additional thunderstorms
(second area) could form along a corridor from Sheridan county,
east southeast to Holt and Wheeler counties. Mid level warm air
advection will increase overnight across northern Nebraska. At the
same time, a weak shortwave will approach north central Nebraska
and southern South Dakota. This may lead to the development of
elevated storms tonight into Monday morning. Given the late night
timing, some gusty winds could occur INVOF thunderstorms, however,
the severe threat with this activity appears minimal. On Monday,
the frontal boundary will track to the northeast as a warm front
becoming oriented over the eastern portion of the forecast area.
The threat for thunderstorms will increase INOVF the boundary
Monday afternoon with the greatest threat east of highway 83.
Severe parameters appear more favorable for severe storms Monday
afternoon/evening. Deep layer shear is stronger Tuesday afternoon
in the northeastern forecast area and SB Capes of 3000-4000 J/KG
are forecast along a corridor from Eastern Custer county, north
northwest into Brown and northeastern Cherry county. Elevated CAPE
is also decent (1500-2500J/KG) Tuesday afternoon in the same
general area. That being said, the large hail threat seems more
favorable Monday night compared to this afternoon's setup.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 PM CDT Sun Jul 31 2022

Tuesday will be very hot with widespread 100's forecast across
the area. A frontal boundary will approach the SD/NE border by
early Tuesday evening. In advance of this feature, deeply mixed
conditions are expected with southwesterly winds extending up to
above 600mb Tuesday afternoon. Forecast soundings spell this out
with unidirectional winds up to this level. Forecast dew points
are in the upper 40s to middle 50s Tuesday afternoon, and this
lends further support to readings in the lower 100s. For the
temperature forecast Tuesday, utilized the NBM guidance which was
in the 80+ percentile for highs. Given the synoptic setup south of
the approaching front Tuesday, the NBM forecast seems to be on
track. On Tuesday night, the frontal boundary will pass through
the area, bringing some relief from the heat and increased
precipitation chances across the area. After Tuesday night, mainly
dry conditions are expected through the end of the week. Ridging
will build back into the Rockies then Central Plains by late week
with temperatures rising back to near 100 Friday and Saturday. The
next threat for precipitation will arrive Saturday night into
Sunday as the ridge is suppressed by a northern stream wave and
surface FROPA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 531 PM CDT Sun Jul 31 2022

Small clusters of thunderstorms have developed across southwest
Nebraska. Expect storms will continue to develop and move into
south central Nebraska this evening. Current indications are that
storms will not affect airfields but will be close enough to KLBF
for VCTS for the first few hours. Will also have to watch for
outflow winds which may create gusty conditions and variable wind
directions well away from convection. Outside of storms, expect
VFR conditions through tonight. There is a signal in guidance for
some elevated showers/storms up near KVTN toward daybreak so will
use VCTS for a few hours then and reevaluate as new data becomes
available. Dry VFR conditions will be predominate Monday morning
with additional thunderstorms possible Monday afternoon.
Confidence in timing and location is not high enough at this point
to mention in TAFs but a mention may be added with later forecast
issuances.

Outside of thunderstorms and convective outflow, winds may be a
bit gusty but generally no significant impact to aircraft
operations from wind through this valid period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...MBS
Hazardous weather outlook, Jul 31, 1:06 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
206 PM CDT Sun Jul 31 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-011915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
206 PM CDT Sun Jul 31 2022 /106 PM MDT Sun Jul 31 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated strong to severe storms are possible this afternoon and
evening across southwest into central Nebraska ahead of a cold
front. The primary hazards are strong winds, large hail, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional isolated strong to severe thunderstorms are possible
Monday afternoon and evening primarily along and east of Highway
83. Some storms may produce strong winds, large hail, and frequent
lightning.

Heat indices near or above 100 degrees are possible on Tuesday
across most of western and north central Nebraska. The area with
the highest risk is generally along and east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 31, 5:12 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
512 PM MDT Sun Jul 31 2022

NEZ022-056-057-010000-
Deuel NE-Garden NE-Keith NE-
512 PM MDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of southwestern Keith,
south central Garden and eastern Deuel Counties through 600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Barton, or 7 miles northwest of Big Springs, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Springs, Brule, Eagle Gulch Campground, Megeath and Windlass
Hill.

This includes Interstate 80 in Nebraska between mile markers 99 and
100, between mile markers 109 and 111, and between mile markers 113
and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4103 10223 4121 10235 4130 10198 4108 10186
TIME...MOT...LOC 2312Z 252DEG 15KT 4113 10219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Jul 31, 5:38 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
538 PM MDT Sun Jul 31 2022

NEZ057-058-010015-
Perkins NE-Keith NE-
538 PM MDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of northwestern Perkins
and southwestern Keith Counties through 615 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Brule, or 11 miles southwest of Ogallala, moving east
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogallala, Brule and Wild Horse Spring.

This includes the following highways...
 Highway 61 between mile markers 72 and 93.
 Interstate 80 in Nebraska between mile markers 114 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4089 10191 4111 10196 4120 10168 4093 10145
TIME...MOT...LOC 2338Z 262DEG 9KT 4099 10183

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Sporer
Special weather statement, Jul 31, 5:53 PM CST, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
553 PM MDT Sun Jul 31 2022

NEZ057-010015-
Keith NE-
553 PM MDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of northwestern Keith
County through 615 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lemoyne, or 11 miles northwest of Ogallala, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lemoyne, Eagle Gulch Campground, Belmar, Otter Creek Campground and
Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 101 and 105.
 Highway 92 between mile markers 126 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4113 10189 4129 10198 4135 10173 4119 10168
TIME...MOT...LOC 2352Z 267DEG 25KT 4124 10190

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Jul 31, 6:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
719 PM CDT Sun Jul 31 2022

NEZ070-010045-
Hayes NE-
719 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of central Hayes County
through 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayes Center. This storm was nearly stationary.

HAZARD...Wind gusts over 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayes Center and Hayes Center State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4056 10119 4068 10108 4057 10082 4044 10095
TIME...MOT...LOC 0018Z 328DEG 1KT 4055 10099

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Sporer

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hayes

When
July 31, 6:45 PM CST
Where
Hayes County, 0.69 mi S of Hayes Center
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
40.510, -101.020

A cooperative weather observer recorded a 62 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042422.